If you need a more accessible version of this website, click this button on the right. Switch to Accessible Site

WARNING

You are using an outdated browser. Please upgrade your browser to improve your experience.

Close [x]

Call Us Today

650-348-4233
m

Dr. Donovan is now accepting new patients.

Sign-up using the form or call us at 650-348-4233 to schedule your appointment today!


 

RSS Feed

Posted on 06-02-2015

Muscle Pain Can Be Caused by the Use of Statin Drugs

Muscle pain is a common reason for patients to seek a Chiropractic evaluation. Hip pain, lower back pain and even tendonitis/tendonopathy all can have muscular components. 

Inflammation in the muscles can originate from many different causes with trauma or overuse being the most common. Less common sources of muscle pain can come from systemic problems such as poor circulation, autoimmune disease, and even chronic sleep deprivation. There are really too many sources of pain to list here.

How I Found Out About this Shocking Dilemma

A year or two ago I came across an article in the Cleveland Clinic Journal of Medicine (thank you Dr. Pate!) titled, “Statin Myopathy: A common Dilemma Not reflected in Clinical Trials”. The article caught my interest as it suggested that myopathy from Statin drugs was more common than I previously thought. In practice I have seen exactly 3 cases of myopathic pain directly associated with Statin use.

Statins have become one of the most common prescriptions in modern medicine. Indeed, according to Harvard Medical school, they are prescribed to one in four Americans over the age of 45. They are prescribed to help reduce cardiovascular disease by lowering cholesterol.

Unfortunately the use of Statins has been linked to a muscle pain syndrome called Statin myopathy. The side effect rate is reported to be about 15% and it is dose dependent, which means the higher the dose the more likely the side effect. Side effects are also more common when Statins are combined with other cholesterol lowering medications.

Statin Myopathy: What is it?

How do you know if you or a loved one has this painful muscle condition? 

The signs and symptoms of this condition are:

  • Muscle weakness and pain, primarily in the muscles of the legs and especially in the thighs and buttocks.
  • It can vary and present itself as a more generalized weakness and muscle pain throughout the body. 
  • In extremely rare cases it can produce muscle breakdown called Rhabdomyolysis and kidney failure.   

Generally a patient with Statin Myopathy will develop muscle pain within a few weeks of using a Statin. The problem is that patients may have trouble differentiating the initial symptoms of this condition from those of more common arthritis pain. This is particularly true of patients with a history of hip and/or lower back pain as the most common painful areas of these two conditions overlap.

Is recovery in sight?

Recovery from Statin Myopathy depends on the severity of the reaction and how quickly it is identified. Damage is much more significant when Statins are used in conjunction with other cholesterol lowering drugs. In the least severe cases a muscle enzyme test will be slightly elevated and discontinuing the drug will generally bring relief from the pain within a few weeks.   

If the condition is more significant, muscle swelling can actually be seen on an MRI. Blood tests for Muscle enzyme levels will detect significantly elevated markers of muscle damage and often recovery after discontinuing the Statin will take longer, often several months. In the most extreme cases where muscle is breaking down and muscle pain and weakness are severe, the muscle enzyme results and MRI findings will be more dramatic. These are cases where kidney damage is often an issue and where full recovery may not be possible.

What you need to know

As a patient it is important to know that identifying Statin use as a problem as early as possible is key to the best possible recovery. Statins are a useful drugs providing benefit to over 30 million Americans every year. However, if you have recently begun or changed a Statin and have developed lower back pain, hip pain or other unexplained muscle pain, it should be reported to your Chiropractor and your primary care physician for examination.

There are no comments for this post. Please use the form below to post a comment.

Post Comment

Testimonials
We strive to provide complete care for our patients. Learn more about all the services we provide.
Read More
Learn More About Us
Massage with Maren Collins, CMT, CDT
Maren Collins, Certified Massage Therapist, Certified Decongestive Therapist. CMT, CDT
Read More